Teachable Moment
Less Is More
November 2015

Inappropriate Antibiotic Therapy in a Patient With Heart Failure and Prolonged QT IntervalA Teachable Moment

Author Affiliations
  • 1Department of Internal Medicine, University of Texas Southwestern Medical Center, Dallas
  • 2Division of Cardiology, Department of Internal Medicine, University of Texas Southwestern Medical Center, Dallas

Copyright 2015 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Intern Med. 2015;175(11):1748-1749. doi:10.1001/jamainternmed.2015.5047

A 48-year-old woman with hypertension, congestive heart failure (CHF), and bipolar disorder presented with a 1-week history of worsening shortness of breath and chest pain. She denied fever, chills, productive cough, or hemoptysis. She reported being hospitalized at another facility 6 days earlier for similar symptoms, where she was treated with diuretics for heart failure exacerbation and discharged after 5 days.

She was initially afebrile, tachycardic (heart rate, 122 beats per minute), hypertensive (blood pressure, 177/130 mm Hg), and tachypneic (respiratory rate, 22 breaths per minute), with normal oxygen saturation on room air. Examination revealed elevated jugular venous pressure and crackles in the posterior left lung fields. Egophony, dullness to percussion, and increased vocal resonance were absent. Chest radiography demonstrated cardiomegaly and bibasilar interstitial infiltrates. An electrocardiogram showed sinus tachycardia, no evidence of ischemia, and QTc of 507 milliseconds. Her N-terminal of the prohormone brain natriuretic peptide (NT-ProBNP) level at presentation was 2966 pg/mL. Treatment with intravenous diuretics was started, and she was admitted for presumed CHF exacerbation. Because of her recent hospitalization and concern for concurrent health care–associated pneumonia, the antibiotics vancomycin and piperacillin-tazobactam were added to her regimen. Administration of home medications, including lisinopril and quetiapine, was continued.

First Page Preview View Large
First page PDF preview
First page PDF preview